Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only
  • 12 Tips for Traveling With Diabetes
See the entire table of contents here!

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter
Latest
Popular
Top Rated
Type 2 Issues Archives
Print | Email | Share | Comments (5)

Statins and Fibrates Help Stop Peripheral Neuropathy in Type 2 Diabetes


Jul 31, 2007

Neuropathy feels like this.

Peripheral neuropathy (limb nerve damage) eventually afflicts fifty percent of people with diabetes; worse still, it leads to an amputation every fifty seconds world-wide. At the moment, nothing is approved in the U.S. to treat peripheral neuropathy, only to alleviate the pain that it causes. That might change soon, however.

A large eight-year study out of the University of Western Australia indicates that statins (like Lipitor) and fibrates (like Lopid and TriCor) can reduce risk of peripheral neuropathy. Of course, statins and fibrates are already being prescribed to lower LDL (bad cholesterol) and protect against heart attack and stroke.

But the Australian researchers found that statins also reduced risk of peripheral neuropathy by 35 percent and fibrates by 48 percent (essentially equivalent numbers in the murky world of statistics).

Even better, the researchers believe that the two classes of drugs may work through different mechanisms, so taking both a fibrate and a statin might have twice the beneficial effect on neuropathy of taking either one alone. How they do the job isn't yet understood, but it is hypothesized that statins, at least, reduce both inflammation and oxidative stress.

* * *

Source: 67th Scientific Sessions of the American Diabetes Association


Categories: Diabetes, Diabetes, Heart Care & Heart Disease, Nerve Care (Neuropathy), Professional Issues, Type 1 Issues, Type 2 Issues



You May Also Be Interested In...


Comments

Posted by Anonymous on 27 November 2007

Statins CAUSED my neuropathy as has been well documented by the American Academy of Neurology (May - 2002).

Posted by Anonymous on 11 April 2008

In my 57 years I never had a hint of periferal neuropathy. While taking 20mg/day of Lipitor for 17 days, I developed extreme burning/freezing pain in my left foot. For this I have seen an internist, 2 pain management docs, 1 neurosurgeon, two orthopedic surgeons, and one neurologist - all who don't know what is causing this. I have appointments set up with 2 vascular surgeons since the neurologist suggested that this might possible be a vascular problem or periferal neuropothy. So far I have had 2 mri's, 1 CT scan, and today I go for a doppler of the left leg and foot. The only thing that changed in my life over the past 17 days was the introduction of Lipitor. I am not a doctor or a rocket scientist, but in this case I don't think I need to be to know that a caused b.

Posted by Anonymous on 24 August 2008

I had the same problem with Lipitor. Get off it ASAP. Pravachol was better but after 4 years, I have the same problem. I am looking at changing to something else.

Posted by blue on 30 November 2008

i was a diabetic for 18years and did get peripheral neuropathy i had a combined transplant of pancress and kidney in august2004 which are both working well blood sugurs are 5.2 only my legs have got heaver and more painfull only when i am walking or standing i take no medication at all for this

Posted by Anonymous on 4 May 2009

Don't believe this for a moment . This will increase your odds of getting PN . I took lipitor about 10 years ago and within 4 weeks of starting the drug my feet were tingling and was losing feeling. Of course the DR. said it couldn't be the medicine and I was stupid enough to believe him , so I kept taking it for like 2-3 years as my feet got worse and worse . Well the PN and nerver damage is permanent now and slowly gets worse and has gone from my feet to the lower ankle area. Don't wish this on anyone . The article is garbage and obviuosly paif for by the drug companies. All you have do is do a search on neuropathy and statins and see how many hits you get .


Add your comments about this article below. You can add comments as a registered user or anonymously. If you choose to post anonymously your comments will be sent to our moderator for approval before they appear on this page. If you choose to post as a registered user your comments will appear instantly.

When voicing your views via the comment feature, please respect the Diabetes Health community by refraining from comments that could be considered offensive to other people. Diabetes Health reserves the right to remove comments when necessary to maintain the cordial voice of the diabetes community.

For your privacy and protection, we ask that you do not include personal details such as address or telephone number in any comments posted.

Don't have your Diabetes Health Username? Register now and add your comments to all our content.

Have Your Say...


Username: Password:
Comment:
©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.